Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 420, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2003, 4:51 PM EDT for Warren County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 6, 2003, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Warren County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS52 KFFC 062051 SVRATL GAC301-062130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 451 PM EDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WARREN COUNTY IN EAST CENTRAL GEORGIA * UNTIL 530 PM EDT * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORWOOD...MOVING EAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CAMAK... NORWOOD AND WARRENTON. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3358 8281 3340 8282 3335 8240 3360 8238 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:56 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 6, 3:56 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 345 PM EDT WED AUG 6 2003 CURRENT RADAR LOOP SHOWS LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST THROUGH THE ENTIRE CWA. SOME OF THE STRONGER STORMS HAVE DROPPED AN INCH TO 2 INCHES ACROSS NORTH AND WEST GA. OVER ALL PATTERN SHOWS THIS SHORTWAVE OVER THE STATE NOW MOVING SOUTH AND EAST THROUGH THU AFTERNOON. IT WILL FINALLY MOVE OFF THE GA COAST BY EARLY FRI MORNING. UPPER TROUGH OVER EASTERN STATES CONTINUES TO AMPLIFY AND WILL DEEPEN THROUGH THE WEEKEND. SURFACE LOW PRESSURE CONTINUES ACROSS NORTH GEORGIA AND GETS PUSHED A LITTLE S TONIGHT. IT WILL THEN MOVE N ALONG THE EASTERN SEABOARD TO A POSITION NEAR MD/PA BY 12Z SAT. PLENTY OF MOISTURE OVER THE AREA THROUGH FRI NIGHT. MODELS ARE TRYING TO DRY THE ATMOSPHERE OUT BY SAT...BUT WITH THE GROUND BEING SATURATED JUST A LITTLE BIT OF DAY TIME HEATING WILL EVAPORATE ENOUGH MOISTURE INTO THE AIR TO SPARK A THUNDERSTORM OR TWO. WILL CONTINUE WITH A DIURNAL PATTERN THROUGH THE NEXT SEVEN DAYS WITH CHANCE PRECIP AFTERNOONS AND EVENINGS AND NOTHING NIGHTS AND MORNINGS. AS FOR TEMPS WILL CONTINUE WITH NEAR OR SLIGHTLY BELOW SEASONAL NORMS THROUGH THE PERIOD. .PRELIMINARY POINT TEMPS/POPS... KATL 70 85 70 87 / 50 40 30 30 KAHN 70 87 69 87 / 50 40 40 30 KGVL 69 84 69 85 / 50 50 50 30 KRMG 69 87 69 88 / 50 40 30 30 KCSG 72 89 72 90 / 50 50 30 30 KMCN 71 89 70 90 / 50 50 40 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 01
Hazardous weather outlook, Aug 6, 4:03 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 403 PM EDT WED AUG 6 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-070202- 403 PM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... AN UPPER TROUGH OF LOW PRESSURE WILL PERSIST OVER THE EASTERN STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH ACROSS GEORGIA EXIT THE STATE LATE THIS EVENING. AT THE SURFACE...A MOIST UNSTABLE AIR MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA. .PRIMARY HAZARD... THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING. FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED AND POSSIBLY SOME DIME SIZE HAIL. THE BEST CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM 400 PM THROUGH 800 PM. .DISCUSSION... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE...DIMINISHING THIS EVENING...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. HOWEVER...ONLY ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. DEWPOINTS WILL REMAIN IN THE 70S. CAPES SHOULD RANGE FROM 1500 TO 2000 AND LIFTED INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4. WITH THE EXIT OF THE UPPER SHORT WAVE FROM THE STATE THIS EVENING...CONVECTIVE ACTIVITY WILL DIMINISH AND THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY. IN ADDITION...MOST CONVECTIVE ACTIVITY WILL DIMINISH EVEN MORE SIGNIFICANTLY AFTER MIDNIGHT. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 6, 3:32 PM EDT, 1 hour 19 minutes before
GAZ023>025-034-035-047-062015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 332 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND INTENSE LIGHTNING IN WALTON...BARROW...GWINNETT...JACKSON...BANKS AND HALL COUNTIES UNTIL 415 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHEAST OF HOMER TO LILBURN...MOVING SOUTHEAST AT 20 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 3:34 PM EDT, 1 hour 17 minutes before
GAZ050-051-060-061-072-073-083-084-062015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 334 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND INTENSE LIGHTNING IN TWIGGS...WILKINSON...JONES...BALDWIN... HANCOCK...PUTNAM...TALIAFERRO AND GREENE COUNTIES UNTIL 415 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR GREENSBORO TO SOUTHWEST OF GORDON...MOVING EAST AT 20 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 3:52 PM EDT, 59 minutes before
GAZ055-057-062015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 352 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN HENRY AND CLAYTON COUNTIES UNTIL 415 PM EDT... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WEST OF LOVEJOY...MOVING EAST AT 25 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 4:09 PM EDT, 42 minutes before
GAZ023>025-035-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 409 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND INTENSE LIGHTNING IN BARROW...JACKSON...BANKS AND HALL COUNTIES UNTIL 500 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR CLERMONT TO HOMER AND WINDER...MOVING SOUTHEAST AT 15 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 4:13 PM EDT, 38 minutes before
GAZ061-062-073-074-083-084-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 413 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...SMALL HAIL...INTENSE LIGHTNING AND GUSTY WINDS IN TWIGGS...WILKINSON...BALDWIN... WASHINGTON...HANCOCK AND WARREN COUNTIES UNTIL 500 PM EDT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR WARRENTON TO SPARTA...IRWINTON AND JEFFERSONVILLE...MOVING SOUTHEAST AT 10 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 4:18 PM EDT, 33 minutes before
GAZ080-081-092>095-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 418 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN SCHLEY...TAYLOR...MACON...HOUSTON... PEACH AND CRAWFORD COUNTIES UNTIL 500 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR FORT VALLEY TO NORTHWEST OF ELLAVILLE... MOVING EAST AT 20 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:45 PM EDT | Flash Flood Warning | FFC | Gordon | 3 hr |
| Aug 6, 2:59 PM EDT | Severe Thunderstorm Warning | FFC | Spalding | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.